Alert archive / West Virginia / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 163, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Sep 29, 2016, 2:34 PM EDT for McDowell County, Wyoming County, West Virginia. It was in force for 26 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 29, 2016, 2:34 PM EDT (18:34 UTC)
- Expired
- Sep 29, 2016, 3:00 PM EDT
- In force
- 26 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties McDowell County, WV, Wyoming County, WV
The radar
The Charleston,WV radar (KRLX), 99 km from the middle of the area, began a volume at 18:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 29, 2:47 PM EDT | HAIL 1 | 2 Sse Welch, WV | DOH MCDOWELL SOUTH OF WELCH |
| Sep 29, 2:47 PM EDT | HAIL 1 | 2 Ssw Welch, WV | DOH MCDOWELL SOUTH OF WELCH |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 6.6 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1734 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
771
WUUS51 KRLX 291834
SVRRLX
WVC047-109-291900-
/O.NEW.KRLX.SV.W.0163.160929T1834Z-160929T1900Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
234 PM EDT THU SEP 29 2016
THE NATIONAL WEATHER SERVICE IN CHARLESTON WEST VIRGINIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL MCDOWELL COUNTY IN SOUTHERN WEST VIRGINIA...
SOUTHEASTERN WYOMING COUNTY IN SOUTHERN WEST VIRGINIA...
* UNTIL 300 PM EDT
* AT 234 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
WELCH...MOVING NORTHEAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
WELCH...PINEVILLE...GARY...NORTHFORK...DAVY...KEYSTONE...KIMBALL...
ELBERT...COALWOOD AND WOLF PEN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...800 401 9535...WHEN YOU CAN DO SO SAFELY.
YOU MAY ALSO REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.
&&
LAT...LON 3728 8158 3733 8170 3761 8159 3759 8145
3750 8135
TIME...MOT...LOC 1834Z 209DEG 25KT 3739 8160
HAIL...1.00IN
WIND...60MPH
$$
CHARNICK1 follow-up statement
099
WWUS51 KRLX 291851
SVSRLX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
251 PM EDT THU SEP 29 2016
WVC047-109-291900-
/O.CON.KRLX.SV.W.0163.000000T0000Z-160929T1900Z/
MCDOWELL WV-WYOMING WV-
251 PM EDT THU SEP 29 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM EDT
FOR NORTHEASTERN MCDOWELL AND SOUTHEASTERN WYOMING COUNTIES...
AT 251 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WELCH...MOVING
NORTHEAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...DOH REPORTED QUARTER SIZED HAIL IN WELCH.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
WELCH...PINEVILLE...KIMBALL AND WOLF PEN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...800 401 9535...WHEN YOU CAN DO SO SAFELY.
YOU MAY ALSO REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.
&&
LAT...LON 3738 8152 3741 8163 3761 8159 3759 8145
3750 8135
TIME...MOT...LOC 1851Z 211DEG 24KT 3748 8152
HAIL...1.00IN
WIND...60MPH
$$
CHARNICKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 29, 12:24 PM EDT, 2 hours 10 minutes earlier.
Area forecast discussion, Sep 29, 12:24 PM EDT, 2 hours 10 minutes before
Area Forecast Discussion National Weather Service Charleston WV 1224 PM EDT THU SEP 29 2016 .SYNOPSIS... A large upper level low will bring unsettled wet weather through Friday. It pulls away in time to bring dry weather for much of the weekend. High pressure continues the dry weather early next week. && .NEAR TERM /THROUGH FRIDAY/... 1050 am update...Added a higher chance of thunderstorms to the forecast through today. With cold temps aloft and low freezing levels any storms that reach about 15K feet should start producing lightning. Also, I did not put any hail in the forecast at this time, but some isolated stronger storms could produce small hail. 850 am update...Went ahead and boosted PoP across the CWA today with the upper low producing widespread showers. Current thinking is that Flash Flood threat is fairly low today...however we will have to monitor for training today with unidirectional flow and diffluence aloft . It is still possible that a flash flood watch may be needed at some point...but will hold off at this time due to dry conditions and uncertainty on where the heaviest precipitation will set up. Previous Discussion... As of 420 AM Thursday... Unsettled and cool weather for the near term period...as surface cold/occluded front pushes east through the region today...and as upper low...which will slowly dig south into Kentucky today...and associated vort maxes...help to trigger showers and thunderstorms...particularly this afternoon. There is the possibility that a few storms could be on the strong side...particularly across the eastern 2/3 of the CWA. Any breaks that are able to develop in the cloud cover today will help to destabilize the environment...and this combined with strong shear...could lead to organized/strong convection...with damaging winds a primary threat. Small hail can also not be ruled completely out...or the possibility of an isolated tornado. SPC has placed the majority of the CWA in a marginal risk...with southern/eastern WV zones in a 2 percent for tornadoes. Will highlight in the HWO. In addition to the severe threat...there will be heavy downpours with any storms...but with the overall dry conditions and storm movement...not concerned about issuing any water headlines. Based on water vapor imagery...and model consensus...heavier axis of moisture/precip should stay just to the east of the CWA...where stronger low level winds will aid in higher moisture transport off the Atlantic. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/... As of 1222 PM Thursday... Large upper level low over the lower Ohio Valley will move to northern Indiana by Saturday afternoon and then to the eastern Great Lakes late. Showers will be most numerous across northeast portions of the area early Friday night. However, coverage should quickly decrease by early Saturday with much of the area getting into the dry slot. There could still be a few showers in the northern mountains as well as portions of northeast Ohio early Saturday night. However, expect Sunday should be dry across the area. Used a blend of guidance for lows and highs. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... As of 1205 PM Thursday... Period will begin with pesky upper low moving away from the region. Upper level ridge will build in as an upper level trof approaches from the west. Models differ on the track of Tropical Storm Matthew. GFS has the system moving along the North Carolina coast while the ECMWF has it well to the south. Current thinking is to follow WPC timing which is close to that of the GFS. End result should be dry weather Sunday night through Tuesday before the flow around Matthew begins to push some moisture westward into the mountains. This increasing moisture could result in some afternoon/evening showers and storms in the northern mountains Wednesday and Thursday. && .AVIATION /16Z THURSDAY THROUGH MONDAY/... As of 630 AM Thursday... Upper level low will continue to rotate across the area during the period...with areas of showers...and thunderstorms...particularly after 16-18Z. Expect brief gusty winds...heavy downpours...and MVFR/IFR conditions at times...particularly in vicinity of showers/storms. Bulk of convection will die off after 00Z...however...showers with restrictions...and areas of MVFR/IFR cigs and vsbys will continue to linger for the remainder of the period. Isold LIFR possible in low cigs and fog after 06Z. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z FRIDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Coverage and timing of convection this afternoon...and resultant MVFR/IFR restrictions may vary from forecast. Isold LIFR in question tonight. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 15 16 17 18 19 20 21 22 23 00 01 02 EDT 1HRLY 11 12 13 14 15 16 17 18 19 20 21 22 CRW CONSISTENCY H H H H L H H H M L L L HTS CONSISTENCY M M H H M L L L M L L L BKW CONSISTENCY M M M H H H H H H L L L EKN CONSISTENCY H H H H H H H H H H H L PKB CONSISTENCY M M M M M H M M M L L L CKB CONSISTENCY H H H H H H H H H H L L AFTER 18Z FRIDAY... Areas of ifr possible in showers and thunderstorms through Saturday, and in dense fog Sunday and Monday mornings. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...TRM/SL NEAR TERM...TRM/MPK SHORT TERM...JSH/30 LONG TERM...JSH/30 AVIATION...SL
Hazardous weather outlook, Sep 29, 3:25 AM EDT, 11 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 325 AM EDT THU SEP 29 2016 OHZ066-067-075-076-083>087-VAZ004-WVZ005>011-013>020-024>040-046-047- 300730- PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-MEIGS-GALLIA- LAWRENCE OH-BUCHANAN-WAYNE-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS- TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE- MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL- WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS- RANDOLPH- 322 AM EDT THU SEP 29 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO...PORTIONS OF SOUTHWEST VIRGINIA AND MUCH OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A MARGINAL RISK FOR SEVERE THUNDERSTORMS TODAY. DAMAGING WINDS...AND SMALL HAIL ARE THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. KYZ101>103-105-VAZ003-300730- GREENUP-CARTER-BOYD-LAWRENCE KY-DICKENSON- 322 AM EDT THU SEP 29 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY AND PORTIONS OF SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Sep 29, 1:53 PM EDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
153 PM EDT THU SEP 29 2016
WVZ025-026-033-034-291815-
BOONE-LOGAN-MCDOWELL-WYOMING-
153 PM EDT THU SEP 29 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL MCDOWELL...SOUTH
CENTRAL BOONE...SOUTHEASTERN LOGAN AND WESTERN WYOMING COUNTIES...
AT 152 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR HANOVER...OR
10 MILES NORTHWEST OF WELCH...MOVING NORTH AT 40 MPH.
DIME SIZE HAIL AND TORRENTIAL DOWNPOURS ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
OCEANA...HANOVER...R.D. BAILEY LAKE...BALD KNOB...
AMHERSTDALE-ROBINETTE...MALLORY...DAVY...BAILEYSVILLE...CLEAR FORK...
CYCLONE...AMHERSTDALE-ROBINE...COAL MOUNTAIN AND KOPPERSTON.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3749 8183 3762 8182 3761 8181 3763 8180
3766 8180 3766 8181 3784 8179 3787 8162
3778 8150 3746 8166
TIME...MOT...LOC 1752Z 194DEG 35KT 3751 8174
CHARNICKSpecial weather statement, Sep 29, 2:06 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
206 PM EDT THU SEP 29 2016
VAZ004-WVZ033-291830-
BUCHANAN-MCDOWELL-
206 PM EDT THU SEP 29 2016
...A STRONG THUNDERSTORM WILL AFFECT EASTERN BUCHANAN AND SOUTH
CENTRAL MCDOWELL COUNTIES...
AT 206 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR JEWELL
RIDGE... OR 8 MILES NORTH OF CEDAR BLUFF...MOVING NORTH AT 30 MPH.
DIME SIZE HAIL IS POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
GARY...WAR...COALWOOD...CUCUMBER AND ELBERT.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3742 8176 3742 8163 3735 8153 3720 8163
3720 8168 3721 8168 3724 8173 3724 8174
3723 8174 3722 8175 3720 8176 3720 8177
3719 8180
TIME...MOT...LOC 1806Z 202DEG 27KT 3720 8174
CHARNICKSpecial weather statement, Sep 29, 2:23 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
223 PM EDT THU SEP 29 2016
WVZ015-025-026-034-035-291915-
KANAWHA-BOONE-LOGAN-WYOMING-RALEIGH-
223 PM EDT THU SEP 29 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN RALEIGH...
SOUTHEASTERN BOONE...SOUTHEASTERN LOGAN...NORTHWESTERN WYOMING AND
SOUTH CENTRAL KANAWHA COUNTIES...
AT 223 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER OCEANA...OR 11
MILES NORTHWEST OF PINEVILLE...MOVING NORTH AT 35 MPH.
NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
OCEANA...WHARTON...BALD KNOB...AMHERSTDALE-ROBINETTE...WHITESVILLE...
SYLVESTER...CYCLONE...STICKNEY...PRENTER...NAOMA...DOROTHY...
KOPPERSTON...LEEWOOD AND SETH.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3770 8175 3811 8163 3810 8146 3802 8137
3799 8137 3765 8160
TIME...MOT...LOC 1823Z 200DEG 28KT 3773 8165
CHARNICKSpecial weather statement, Sep 29, 2:27 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
227 PM EDT THU SEP 29 2016
WVZ033-034-291915-
MCDOWELL-WYOMING-
227 PM EDT THU SEP 29 2016
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MCDOWELL AND
SOUTHEASTERN WYOMING COUNTIES...
AT 227 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER WAR...OR 7
MILES SOUTHWEST OF WELCH...MOVING NORTHEAST AT 30 MPH.
NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
WELCH...PINEVILLE...GARY...WAR...DAVY...KEYSTONE...KIMBALL...
ELBERT...COALWOOD AND WOLF PEN.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3727 8160 3732 8173 3763 8159 3761 8144
3752 8135
TIME...MOT...LOC 1827Z 209DEG 25KT 3733 8164
CHARNICKThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 29, 1:53 PM EDT | Special Weather Statement | RLX | Wyoming | 22 min |
| Sep 29, 2:06 PM EDT | Special Weather Statement | RLX | McDowell | 24 min |
| Sep 29, 2:23 PM EDT | Special Weather Statement | RLX | Boone | 52 min |
| Sep 29, 2:27 PM EDT | Special Weather Statement | RLX | McDowell, Wyoming | 48 min |
| Sep 29, 2:56 PM EDT | Severe Thunderstorm Warning | RLX | Boone, Fayette, Kanawha, Raleigh | 34 min |
| Sep 29, 3:02 PM EDT | Special Weather Statement | RLX | Wyoming | 28 min |
| Sep 29, 3:07 PM EDT | Severe Thunderstorm Warning | RLX | Raleigh, Wyoming | 23 min |
| Sep 29, 3:29 PM EDT | Severe Thunderstorm Warning | RLX | Clay, Fayette, Kanawha, Nicholas | 46 min |
| Sep 29, 3:32 PM EDT | Severe Thunderstorm Warning | RLX | Raleigh, Wyoming | 28 min |
| Sep 29, 4:05 PM EDT | Special Weather Statement | RLX | Mason | 55 min |
| Sep 29, 4:52 PM EDT | Special Weather Statement | RLX | Pocahontas | 23 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.